Alert archive / Arkansas / Tornado Warnings in 2003

Tornado Warning 53, NWS Little Rock, AR

May 16, 2003Logan County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 16, 2003, 5:02 PM CDT for Logan County, Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 5:02 PM CDT (22:02 UTC)
Expired
May 16, 2003, 5:35 PM CDT
In force
33 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Logan County, AR

The radar

The Western Arkansas radar (KSRX), 54 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 12:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WFUS54 KLZK 162203
TORLIT
ARC145-162300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
501 PM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  WHITE COUNTY IN CENTRAL ARKANSAS

* UNTIL 600 PM CDT

* AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A TORNADO 15 MILES WEST OF GARNER...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SEARCY AND HIGGINSON AROUND 530 PM CDT
  KENSETT AROUND 535 PM CDT
  JUDSONIA AND WEST POINT AROUND 540 PM CDT
  BALD KNOB AROUND 550 PM CDT

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3542 9156 3543 9136 3537 9144 3531 9144
          3529 9138 3526 9141 3523 9138 3519 9146
          3508 9204 3523 9210 3529 9192

$$

22

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 16, 2:57 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 16, 2:57 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
257 PM CDT FRI MAY 16 2003

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA. MOST
ACTIVITY IS LOCATED IN THE NORTHWEST HALF OF THE CWFA.

WITH 3 TO 4 INCH RAIN AMOUNTS IN SOME AREAS...SATURATED GROUND...AND
MORE RAIN TO COME TONIGHT...THE FLASH FLOOD WATCH WILL CONTINUE
THROUGH TONIGHT.

A WARM FRONT WAS ACROSS NORTH ARKANSAS AND NOT MOVING MUCH. THE
FRONT SHOULD SLOWLY MOVE NORTH TONIGHT HOWEVER AS THE SURFACE AND
UPPER LEVEL LOWS APPROACH FROM THE WEST. AFTERNOON LIFTED INDICES
RANGED FROM -1 TO -8 WITH DEW POINTS MAINLY IN THE UPPER 60S AND
LOWER 70S. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA
UNTIL THE ASSOCIATED COLD FRONT IN OKLAHOMA PASSES BY. THE COLD
FRONT SHOULD EXIT EAST ARKANSAS BY SUNDAY MORNING. SUNDAY AND MONDAY
SHOULD BE QUIETER DAYS WITH THE LOW MOVING OFF TO THE GULF OF
MEXICO.

ANOTHER COLD FRONT MOVES INTO THE STATE TUESDAY AND MOVES THROUGH
QUICKLY. HIGH PRESSURE MOVES IN FOR WEDNESDAY AND THURSDAY.

.LZK...FLASH FLOOD WATCH THROUGH TONIGHT FOR ZONES
ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...ARZ037>047...
ARZ052>057...ARZ062>069.

51
Hazardous weather outlook, May 16, 4:30 AM CDT, 12 hours 32 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
430 AM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM...CURRENTLY OVER THE TEXAS
PANHANDLE...WILL MOVE EAST DURING THE DAY. MEANWHILE...A WARM FRONT
IS STRETCHED OUT ACROSS NORTHERN ARKANSAS. THIS FRONT WILL MOVE TO
THE NORTH DURING THE DAY AND STALL ALONG THE MISSOURI BORDER. THIS
WILL ALLOW VERY WARM...MOIST AND UNSTABLE AIR TO FLOW INTO THE
ENTIRE STATE. THIS DEVELOPING SCENARIO WILL BE AIDED BY STRONG WINDS
ALOFT. STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED TO THE EAST OF
THIS ADVANCING LOW OVER PARTS OF CENTRAL OKLAHOMA. AS THE UPPER
LEVEL LOW APPROACHES...IT WILL ACT ON THIS TROPICAL AIR ALREADY IN
PLACE. THE RESULT WILL BE WIDESPREAD THUNDERSTORMS WITH SEVERE
WEATHER A VERY GOOD POSSIBILITY.

THE THUNDERSTORMS SHOULD INITIATE BY EARLY MORNING OVER WESTERN
ARKANSAS AND SWEEP ACROSS THE STATE DURING THE DAY. IN ADDITION TO
LARGE HAIL AND DAMAGING WINDS...TORNADOS ARE POSSIBLE. ALL OF
ARKANSAS IS UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY WITH PARTS
OF WESTERN ARKANSAS UNDER A MODERATE RISK. THE MODERATE RISK EXTENDS
WEST OF A CAMDEN TO BENTON TO CLARKSVILLE TO FAYETTEVILLE LINE BUT
ANYWHERE IN ARKANSAS IS SUSCEPTIBLE TO SEVERE WEATHER.

IN ADDITION TO SEVERE WEATHER...HEAVY RAINFALL IS POSSIBLE AS THE
UPPER LEVEL LOW WILL BE VERY SLOW TO EXIT THE REGION. ONCE THE
THREAT OF SEVERE WEATHER HAS ENDED....A PROLONGED PERIOD OF HEAVY
RAIN IS LIKELY TONIGHT AS SURFACE LOW PRESSURE DEVELOPS IN EASTERN
OKLAHOMA AND MOVES SLOWLY EAST. RAINFALL AMOUNTS IN EXCESS OF 3
INCHES ARE POSSIBLE OVER A LARGE PORTION OF THE NATURAL STATE. WITH
THE AMOUNT OF RAIN SEEN IN THE PAST WEEK...THIS MUCH ADDITIONAL RAIN
WOULD LEAD TO FLASH FLOODING. AS A RESULT...A FLASH FLOOD WATCH IS
IN EFFECT FOR A LARGE PART OF ARKANSAS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE UPPER LEVEL LOW WILL DRIFT ACROSS THE STATE SATURDAY...BECOMING
WEAKER AS IT DOES. RAIN IS FORECAST TO CONTINUE MOST OF THE MORNING
BUT IT SHOULD BEGIN TO TAPER OFF LATE IN THE DAY WITH JUST SCATTERED
SHOWERS SATURDAY NIGHT AND SUNDAY. THE THREAT OF SEVERE WEATHER WILL
BE LOW BUT THERE WILL BE A SLIGHT CHANCE OVER THE SOUTHEAST HALF OF
THE STATE EARLY IN THE DAY.

ANOTHER COLD FRONT WILL DROP DOWN FROM THE NORTHWEST LATE MONDAY AND
SHOULD PASS THROUGH THE STATE MONDAY NIGHT AND EARLY TUESDAY FOR
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

56

In the hours before

Local storm report, May 16, 2:26 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
226 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0216 PM    SEARCY                    AR   75 MPH TSTM WIND GUST
05/16/03   WHITE                          REPORTED BY STORM SPOTTER

28
Local storm report, May 16, 3:00 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    BRADFORD                  AR   .75 INCH HAIL
05/16/03   WHITE                          REPORTED BY LAW
                                          ENFORCEMENT

28
Local storm report, May 16, 3:47 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
347 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    BRADFORD                  AR   WIND DAMAGE
05/16/03   WHITE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT

0245 PM    BRADFORD                  AR   1.75 INCH HAIL
05/16/03   WHITE                          REPORTED BY PUBLIC

0305 PM    4 SW INGLESIDE            AR   TORNADO
05/16/03   JACKSON                        PUBLIC REPORTED TORNADO
                                          SOUTH OF THE WHITE RIVER
                                          BRIDGE OFF U.S. 67. THIS IS
                                          UNCONFIRMED

0305 PM    SIMS                      AR   FLASH FLOODS
05/16/03   MONTGOMERY                     TWO CREEKS FLOODING A
                                          ROAD. 4 INCHES OF RAIN IN
                                          LAST 1 TO 2 HOURS. ALSO
                                          4.29 INCHES OF RAIN IN LAST
                                          1 TO 2 HOURS AT HOG JAW.
                                          REPORTED BY HAM RADIO
                                          OPERATOR AND SPOTTER

0310 PM    CASA                      AR   WIND DAMAGE
05/16/03   PERRY                          TREES DOWN AND BUTANE TANK
                                          OVERTURNED. REPORTED BY LAW
                                          ENFORCEMENT

0312 PM    ODEN                      AR   FLASH FLOODS
05/16/03   MONTGOMERY                     4.29 INCHES OF RAIN IN
                                          LAST 1 TO 2 HOURS. REPORTED
                                          BY STORM SPOTTER

0318 PM    SIMS                      AR   FLASH FLOODS
05/16/03   MONTGOMERY                     HIGHWAY 88 FLOODED JUST
                                          EAST OF SIMS. REPORTED BY
                                          EMERGENCY MANAGEMENT

0337 PM    MORRILTON                 AR   FLASH FLOODS
05/16/03   CONWAY                         SEVERAL INCHES OF WATER
                                          OVER HIGHWAY 95 A COUPLE OF
                                          PLACES NEAR MORRILTON.
                                          REPORTED BY STORM SPOTTER

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:13 AM CDTSevere Thunderstorm WarningLZKJohnson, Logan42 min
May 16, 6:54 AM CDTSevere Thunderstorm WarningLZKNewton41 min
May 16, 10:06 AM CDTSevere Thunderstorm WarningLZKIndependence29 min
May 16, 1:20 PM CDTSevere Thunderstorm WarningLZKWhite45 min
May 16, 2:02 PM CDTSevere Thunderstorm WarningLZKWhite48 min
May 16, 2:17 PM CDTTornado WarningLZKWhite33 min
May 16, 2:19 PM CDTSevere Thunderstorm WarningLZKYell31 min
May 16, 2:27 PM CDTTornado WarningLZKMontgomery28 min
May 16, 2:41 PM CDTTornado WarningLZKJackson, Woodruff49 min
May 16, 2:43 PM CDTTornado WarningLZKYell27 min
May 16, 3:10 PM CDTSevere Thunderstorm WarningLZKConway45 min
May 16, 3:13 PM CDTFlash Flood WarningLZKMontgomery3 hr
May 16, 3:16 PM CDTSevere Thunderstorm WarningLZKPerry44 min
May 16, 3:27 PM CDTTornado WarningLZKJackson43 min
May 16, 3:37 PM CDTFlash Flood WarningLZKYell3 hr
May 16, 3:42 PM CDTFlash Flood WarningLZKConway3 hr
May 16, 3:47 PM CDTSevere Thunderstorm WarningLZKFaulkner43 min
May 16, 3:54 PM CDTFlash Flood WarningLZKPope2 hr
May 16, 3:58 PM CDTFlash Flood WarningLZKFaulkner2 hr
May 16, 4:02 PM CDTSevere Thunderstorm WarningLZKPulaski58 min
May 16, 4:05 PM CDTTornado WarningLZKFaulkner45 min
May 16, 4:12 PM CDTTornado WarningLZKPerry, Saline58 min
May 16, 4:19 PM CDTSevere Thunderstorm WarningLZKWhite61 min
May 16, 4:21 PM CDTSevere Thunderstorm WarningLZKScott44 min
May 16, 4:38 PM CDTTornado WarningLZKCleburne57 min
May 16, 4:42 PM CDTTornado WarningLZKWhite58 min
May 16, 4:51 PM CDTTornado WarningLZKFaulkner39 min
May 16, 4:53 PM CDTSevere Thunderstorm WarningLZKLogan42 min
May 16, 5:00 PM CDTTornado WarningLZKGarland, Perry, Saline45 min
May 16, 5:03 PM CDTTornado WarningLZKWhite57 min
May 16, 5:06 PM CDTSevere Thunderstorm WarningLZKPulaski14 min
May 16, 5:12 PM CDTFlash Flood WarningLZKVan Buren118 min
May 16, 5:24 PM CDTTornado WarningLZKYell36 min
May 16, 5:25 PM CDTFlash Flood WarningLZKWhite3 hr
May 16, 5:33 PM CDTSevere Thunderstorm WarningLZKJackson, Woodruff57 min
May 16, 5:37 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Pope48 min
May 16, 5:38 PM CDTSevere Thunderstorm WarningLZKJackson, Woodruff52 min
May 16, 5:39 PM CDTSevere Thunderstorm WarningLZKIndependence41 min
May 16, 5:46 PM CDTSevere Thunderstorm WarningLZKFaulkner, Perry59 min
May 16, 5:58 PM CDTTornado WarningLZKYell47 min
May 16, 6:04 PM CDTFlash Flood WarningLZKPope3 hr
May 16, 6:10 PM CDTSevere Thunderstorm WarningLZKWhite35 min
May 16, 6:12 PM CDTFlash Flood WarningLZKMontgomery3 hr
May 16, 6:15 PM CDTSevere Thunderstorm WarningLZKMontgomery60 min
May 16, 6:25 PM CDTSevere Thunderstorm WarningLZKPope25 min
May 16, 6:28 PM CDTSevere Thunderstorm WarningLZKJackson, Woodruff47 min
May 16, 6:30 PM CDTSevere Thunderstorm WarningLZKConway, Van Buren55 min
May 16, 6:35 PM CDTFlash Flood WarningLZKConway, Yell3 hr
May 16, 6:39 PM CDTFlash Flood WarningLZKJackson, Woodruff3 hr
May 16, 6:46 PM CDTSevere Thunderstorm WarningLZKWhite59 min
May 16, 6:53 PM CDTTornado WarningLZKPulaski47 min

Nearby

Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.